Pennsylvania, 2021Flash Flooding in Pennsylvania, May 24, 2021
May 24, 2021 · NWS PBZ · 2 events in 1 county or zone
A quasi-stationary boundary was in place over southwest Pennsylvania on May 24th. Taking advantage of an abundance of moisture and upper shortwave support, showers and thunderstorms developed and tracked along the boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi-stationary boundary was in place over southwest Pennsylvania on May 24th. Taking advantage of an abundance of moisture and upper shortwave support, showers and thunderstorms developed and tracked along the boundary. A couple of flooding events occurred in the urbanized areas of Allegheny County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 24, 4:42 AM EST, 2 hours 34 minutes earlier.
Area forecast discussion, May 24, 4:42 AM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
542 AM EDT Mon May 24 2021
.SYNOPSIS...
Scattered showers and storms are expected through this evening along
a stationary front. More widespread showers and storms are expected
with a Wednesday cold front.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Sfc analysis shows a quasi-stationary front across OH and PA. Water
vapor satellite and near term models indicate another shortwave
should increase scattered shower coverage again this morning. Made a
few adjustments to early morning POPs based on radar and near term
models.
Diurnal destabilization in addition to shortwave support in vicinity
of the front should also result in scattered thunderstorm
development this afternoon, though limited instability and weak wind
flow should preclude a severe weather potential. Highs should average
around 5 degrees above seasonable levels.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Scattered showers and thunderstorms should diminish this evening with
waning instability and exiting shortwave support. Residual
instability E of PIT could result in a few showers/isolated storms E
of PIT Tuesday, though mainly dry weather is expected under a building
shortwave ridge. Dry weather should continue as the ridge slides
east Tuesday night.
Shower and thunderstorm chances should escalate Wednesday with a
crossing shortwave, its associated sfc cold front, and a prefrontal
trough. A few strong wind gusts are possible in thunderstorms with
increasing shear, though cloud cover and limited instability could be
a limiting factor. Precip should end Wednesday night as the front
exits and high pressure begins to build in. Temperatures should
continue to be 10 to 15 degrees above average through most of the
period.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Ridging, ahead of a Central CONUS trough, should maintain dry weather
Thursday. Rain with cooler temperatures are likely Friday as the
trough approaches and a sfc low crosses the OH Vly region. Sct
showers should continue Saturday as the trough completes its passage.
Dry weather should return Sunday as ridging builds behind the
exiting trough.
&&
.AVIATION /10Z MONDAY THROUGH FRIDAY/...
VFR should deteriorate to MVFR by early morning as cigs lower in
scattered showers with a crossing shortwave and quasi-stationary sfc
front across OH and PA. Patchy MVFR fog is also expected erly this
morning especially for ports that saw showers overnight.
Additional sct tstms are expected to develop by aftn as diurnal
destabilization occurs in the vicinity of the sfc front. These
should diminish by eve as instability wanes, though patchy MVFR cigs
wl remain possible, especially east of I 79.
.Outlook...
Restrictions are again likely on Wednesday with crossing low
pres.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, May 24, 2:47 AM EST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
347 AM EDT Mon May 24 2021
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-250800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
347 AM EDT Mon May 24 2021
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Isolated strong wind gusts are possible in thunderstorms Wednesday
afternoon and early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 24, 6:24 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
724 AM EDT Mon May 24 2021
PAZ020-021-241200-
Beaver-Allegheny-
724 AM EDT Mon May 24 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN WILL AFFECT SOUTHEASTERN BEAVER AND NORTH CENTRAL ALLEGHENY
COUNTIES...
At 724 AM EDT, a strong thunderstorm was located over Franklin Park,
moving east at 15 mph.
Small hail is possible with this storm.
Locations impacted include...
Pittsburgh... Ross Township...
McCandless Township... Franklin Park...
Shaler Township... North Side Pittsburgh...
Hampton Township... Economy...
O'hara Township... Bellevue...
Wexford... West View...
This includes the following highways...
Pennsylvania Turnpike between mile markers 32 and 44.
Interstate 79 in Pennsylvania between mile markers 67 and 76.
Interstate 376 in Pennsylvania between mile markers 71 and 74.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4057 8021 4065 8016 4066 7983 4040 7994
TIME...MOT...LOC 1124Z 281DEG 11KT 4058 8011
DS
Special weather statement, May 24, 7:06 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
806 AM EDT Mon May 24 2021
PAZ021-073-241245-
Westmoreland-Allegheny-
806 AM EDT Mon May 24 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN WILL AFFECT SOUTHEASTERN ALLEGHENY AND SOUTHWESTERN WESTMORELAND
COUNTIES...
At 805 AM EDT, a strong thunderstorm was located over Swissvale, or
near Pittsburgh, moving southeast at 20 mph.
Small hail is possible with this storm.
Locations impacted include...
Pittsburgh... Penn Hills...
Monroeville... Greensburg...
McKeesport... Jeannette...
West Mifflin... Baldwin...
Murrysville... Wilkinsburg...
Munhall... Jefferson Hills...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 47 and 55.
Pennsylvania Turnpike between mile markers 56 and 74.
Interstate 376 in Pennsylvania between mile markers 73 and 84.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4034 7949 4013 7974 4013 7976 4042 7999
4051 7989
TIME...MOT...LOC 1205Z 306DEG 18KT 4042 7990
DSFlash Flood, Allegheny
- When
- May 24, 7:16 AM EST to 9:00 AM EST
- Where
- Allegheny County, 0.7 mi NW of Ben Avon
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.508, -80.059
A female was rescued after her car became stuck in high water near the Verizon Building at 590 Union Avenue.
Flash Flood, Allegheny
- When
- May 24, 8:19 AM EST to 10:00 AM EST
- Where
- Allegheny County, 0.46 mi SSE of Sharpsburg to 0.44 mi SSE of Sharpsburg
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.494, -79.896
Flooding occurred at the intersection of Shady Lane and Delafield Road in Fox Chapel.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 24 to 25, 2021$350,000 · 4 events
- Tornadoes and Flash Flood in Kansas, May 24, 2021$20 · EF1 · 14 events
- Flash Flood and Hail in Kansas, May 24 to 25, 20212 in hail · 20 events
- Damaging Wind in Minnesota, May 24, 2021$15,000 · 56 kt wind · 1 event
- Flash Flood and Hail in Texas, May 24 to 25, 20211.75 in hail · 9 events
- Flash Flooding in Texas, May 24, 20215 events
- High Wind in Montana, May 24, 202155 kt wind · 3 events
- High Wind in Montana, May 24, 202155 kt wind · 2 events
- Tornado and Hail in South Dakota, May 24, 20210.88 in hail · 2 events
- Waterspout in Gulf of Mexico, May 24, 20211 event
- Hail in New Mexico, May 24, 20211.75 in hail · 1 event
- Damaging Wind in Texas, May 24, 202151 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957746, 957747.